Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 8694

Case report
Year : 2018 | Month : April | Volume : 12 | Issue : 4 | Page : UD01 - UD03

Continuity of Care Following Intraoperative Cardiac Arrest due to Thymoglobulin®-induced Anaphylaxis

Jose R Navas-Blanco, Stephanie A Cook, David A Rico-Mora, Murali S Patri, Trevor J Szymanski

1. Resident, Department of Anaesthesia, Pain Management and Perioperative Medicine, Henry Ford Hospital, Detroit, Michigan, USA. 2. Resident, Department of Anaesthesia, Pain Management and Perioperative Medicine, Henry Ford Hospital, Detroit, Michigan, USA. 3. Resident, Department of Anaesthesia, Pain Management and Perioperative Medicine, Henry Ford Hospital, Detroit, Michigan, USA. 4. Attending Physician, Department of Anaesthesia, Pain Management and Perioperative Medicine. Division of Interventional Pain Management. Henry Ford Hospital, Detroit, Michigan, USA. 5. Attending Physician, Department of Anaesthesia, Pain Management and Perioperative Medicine. Division of Cardiothoracic Anaesthesia. Henry Ford Hospital, Detroit, Michigan, USA.

Correspondence Address :
Dr. Jose R Navas-Blanco,
Resident, Department of Anaesthesia and Perioperative Medicine, Henry Ford Hospital, 2799, West Grand Boulevard, CFP-341, Detroit, Michigan, USA.
E-mail: jnavas1@hfhs.org

Abstract

Rabbit anti-thymocyte globulin (Thymoglobulin®, Sanofi-Aventis, Quebec, Canada) a purified gamma immune globulin obtained from the serum of rabbits immunised against human thymocytes, is widely used as an immunosuppressant agent to prevent acute rejection during solid organ transplantation. Anaphylaxis after first-time exposure to the drug is rare, but may be associated with devastating consequences. We present the case of a patient undergoing renal transplantation who developed intraoperative cardiac arrest due to severe allergic reaction immediately after initiation of Thymoglobulin® intravenous infusion. The patient was successfully resuscitated, but developed chronic chest pain from left-sided rib fractures sustained during chest compressions, and was evaluated by the same senior staff anaesthesiologist as an outpatient in the pain clinic.

A high level of suspicion from anaesthesia providers is paramount in the diagnosis and management of intraoperative drug-induced severe allergic reactions, furthermore there is an opportunity for continued care of these patients by anaesthesia providers beyond the return of spontaneous circulation.

Keywords

Cardiopulmonary resuscitation complication, Rabbit anti-thymocyte globulin, Severe drug-induced allergic reaction

How to cite this article :

Jose R Navas-Blanco, Stephanie A Cook, David A Rico-Mora, Murali S Patri, Trevor J Szymanski. CONTINUITY OF CARE FOLLOWING INTRAOPERATIVE CARDIAC ARREST DUE TO THYMOGLOBULIN®-INDUCED ANAPHYLAXIS. Journal of Clinical and Diagnostic Research [serial online] 2018 April [cited: 2018 Jul 20 ]; 12:UD01-UD03. Available from
http://jcdr.net/back_issues.asp?issn=0973-709x&year=2018&month=April&volume=12&issue=4&page=UD01-UD03&id=11349

DOI and Others

DOI: 10.7860/JCDR/2018/31449.11349

Date of Submission: Jul 17, 2017
Date of Peer Review: Oct 06, 2017
Date of Acceptance: Dec 08, 2017
Date of Publishing: Apr 01, 2018

FINANCIAL OR OTHER COMPETING INTERESTS: None.

JCDR is now Monthly and more widely Indexed .
  • Emerging Sources Citation Index (Web of Science, thomsonreuters)
  • Index Copernicus ICV 2016: 132.37
  • SCOPUS
  • Academic Search Complete Database
  • Directory of Open Access Journals (DOAJ)
  • EBSCOhost
  • Embase & EMbiology
  • Google Scholar
  • HINARI Access to Research in Health Programme
  • Indian Science Abstracts (ISA)
  • Journal seek Database
  • Google
  • Popline (reproductive health literature)
  • www.omnimedicalsearch.com